Prescription Drugs Depleting Your Vitamins - Houston weather, traffic, news | FOX 26 | MyFoxHouston

Prescription Drugs Depleting Your Vitamins

Posted: Updated:

 A local nutritionist says many people don't realize the prescription drugs they take for one problem could deplete them of nutritional vitamins and spark a whole new set of problems.

Nutritionist, Dr. Peter Osborne with Town Center Wellness in Sugar Land, shares some advice for anyone taking prescription medications.  "A number of medications have depletion effects. 

Patients might be taking a medication known to cause a vitamin and mineral deficiency. 

Unfortunately, this isn't taught in Med School, so a lot of doctors just aren't aware of the side effects.  The suggestion is to talk to your physician and have him/her run lab tests to identify it. 

Dr. Osborne says it's a prevalent problem.  "One of the most commonly used medicines is for cholesterol lowering, called statins. 

Those particular medicines are known to cause CoQ10 deficiencies, a vitamin that helps our muscles stay strong and help our hearts stay strong and give us energy. 

When someone's on these medications on a long-term basis, they can end up developing fatigue, muscular pain, and even neuropathy. 

All of that is from a prescription drug," explains Dr. Osborne.  He goes on to say that the effect of a prescription drug could take two to three years to affect the level that they become symptomatic, so they don't even suspect it's this drug, because they've been taking the prescription for several years.

  "To me, if a doctor is going to prescribe a drug, and we know that drug will cause a long-term nutritional deficit, it also falls on the shoulders of that doctor to measure that patient's vitamin and mineral levels," says Dr. Osborne.

So, how can you find out if your body is running low on those important vitamins and minerals?  

Symptoms might be the first red flag.  Research shows that anything from dry skin to eye problems could be a sign of vitamin deficiencies. 

Being low on vitamins can cause dangerous inflammation inside your body that can lead to more serious health problems. 

Dr. Osborne believes it's important to run nutritional tests, to make sure you have the right amounts.  He warns, you have to undergo the right testing though! 

"A lot of doctors will run a serum lab test, but it's not all that accurate of an indicator, because if you had a food last night that had a high quantity of Vitamin B12, and today we tested your blood, we might see a false normal level of Vitamin B in your blood that day. 

So the best way to get your vitamin and mineral levels tested is by intracellular testing.  We actually measure the quantity of the nutrients within your cells. 

Just like the diabetic test that measures blood sugar over a three to four months period of time, nutrient tests can measure your nutrient levels over the last six months.  

There's a lab called Spectracell Labs.  Their test was developed at the University of Texas. 

It's a fantastic test!  It measures about forty different nutrients, so we can look at all the B vitamins, calcium, zinc, chromium, copper, and a number of other nutrients to determine whether or not a person has the deficiencies and whether they need to be supplemented," explains Dr. Osborne.  

He also says it's important to get the right high-quality vitamins to make up for deficiencies.  "Take the major brands from a grocery store:  The levels are so low, they have a lot of vitamins in them, but the levels are very low. 

If we have a deficiency, it's not going to be high enough to correct it.   You also have to take into consideration, the type of vitamins that are being used in a lot of these supplement preparations. 

They're very poor quality, the body doesn't recognize them all that well, and most people don't realize that's the case," says Dr. Osborne.    

The nutrient test costs $400-$500, depending on if health insurance agrees to pay for it. 

One last reminder from Dr. Osborne:  "You need to  find the correct supplements in a high quality and the right dose, because you could supplement with the best of supplements and if the dose isn't high enough, it's still not correcting the deficiency," he says.

    
    Here's a non-scientific look at which vitamin deficiencies might be causing odd symptoms:   
http://www.health-science-spirit.com/deficiency.html
   

You can find other health tips from Dr. Osborne at:  towncenterwellness.com.

Powered by WorldNow

KRIV FOX 26
4261 Southwest Freeway
Houston, TX 77027

Phone: (713) 479-2801
Fax: (713) 479-2859

Didn't find what you were looking for?
All content © Copyright 2000 - 2014 Fox Television Stations, Inc. and Worldnow. All Rights Reserved.
Privacy Policy | Terms of Service | Ad Choices